Utah, 2003

Drought in Utah, March 1 to 31, 2003

March 1 to 31, 2003 · NWS GJT · 7 events in 7 counties and zones

Despite several significant snowfall events in the mountains, extreme drought conditions persisted throughout extreme eastern Utah. Please see the April 2003 Storm Data publication for a continuation of this drought saga.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Despite several significant snowfall events in the mountains, extreme drought conditions persisted throughout extreme eastern Utah. Please see the April 2003 Storm Data publication for a continuation of this drought saga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 9:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 9:45 PM MST, 2 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
945 PM MST FRI FEB 28 2003

BROAD TROUGH REMAINS OVER THE WESTERN CONUS THIS EVENING. WEAK
VORTICITY LOBE EXTENDING FROM SOUTHWEST WYOMING INTO CENTRAL UTAH
WILL CONTINUE THE CHANCE OF ISOLATED SNOW SHOWERS OVERNIGHT WITH A
LIGHT WESTERLY FLOW ADDING A LITTLE OROGRAPHIC COMPONENT. HAVE
EXPANDED AREAL COVERAGE OF ISOLATED SHOWERS WITH EVENING UPDATE.
NEXT WAVE IS CURRENTLY DIVING SOUTH ACROSS THE PACIFIC NORTHWEST.
HIGHLY AMPLIFIED TROUGH RIDGE PATTERN OVER THE EASTERN PACIFIC SHOULD
KEEP THIS WAVE DIVING INTO THE FAR SOUTHWEST STATES AS THE 00Z ETA
SHOWS. LOOKS LIKE IT WILL BE A DISORGANIZED SYSTEM. NO MAJOR FOCUS TO
KEY ON ACROSS THE FORECAST AREA AND OROGRAPHICS LOOK WEAK. TAL

.GJT...NONE.
Hazardous weather outlook, Feb 28, 5:36 AM MST, 18 hours 24 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
536 AM MST FRI FEB 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

WINTER STORM WARNINGS ARE IN EFFECT TODAY FOR THE MOUNTAINS OF
SOUTHWEST COLORADO AND SOUTHEAST UTAH. SNOW WILL TAPER OFF THIS
MORNING...THOUGH SNOW SHOWERS WILL REDEVELOP THIS AFTERNOON.
SNOW WILL AFFECT THE CENTRAL VALLEYS AND SOUTHWEST HIGH VALLEYS
THIS MORNING...WITH ADDITIONAL SNOWFALL. ICY AND SNOW PACKED ROADS
WILL CONTINUE TO BE THE PRIMARY THREAT TO MOTORISTS TODAY. DUE TO
THE RECENT SIGNIFICANT SNOWFALL IN THE HIGH COUNTRY...AN ELEVATED
AVALANCHE THREAT WILL EXIST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER STORM SYSTEM...SIMILAR TO THIS PAST STORM...WILL AFFECT THE
REGION SATURDAY WITH MORE SNOW. THEREAFTER...WEATHER CONDITIONS WILL
IMPROVE UNTIL A STORM APPROACHES TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353654, 5353655, 5353656, 5353657, 5353658, 5353659, 5353660.